Ohio, 2003

Damaging Wind in Ohio, July 7, 2003

July 7, 2003 · NWS PBZ · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 7, 7:05 PM EST, 1 hour 55 minutes earlier.

Area forecast discussion, Jul 7, 7:05 PM EST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
805 PM EDT MON JUL 7 2003

UPDATED TO DROP MOST OF THE STORM AND FLOOD WATCHES. AM HOPEFUL NEXT
ROUND OF TSTMS IN NW OH WILL NOT GET HERE OVER NIGHT. CURRENT ATMOS HAS
BEEN PRETTY MUCH WORKED OVER BY THE WIND GUSTS AND STORMS OF EARLIER
THIS EVE.

.PBZ...
MD...FLOOD WATCH TIL 10 PM MDZ001.
OH...NONE.
PA...FLOOD WATCH TIL 10 PM PAZ021>023-029>032.
WV...FLOOD WATCH TIL 10 PM WVZ021>023-041.
Hazardous weather outlook, Jul 7, 2:09 PM EST, 6 hours 51 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-080100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
309 PM EDT MON JUL 7 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT FOR
EAST CENTRAL OHIO AND THE NORTHERN PANHANDLE OF WEST VIRGINIA.

SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT FOR
EXTREME NORTHERN WEST VIRGINIA...WESTERN PENNSYLVANIA AND GARRETT
COUNTY MARYLAND.

THE GREATEST THREAT FROM THESE STORMS WILL BE STRONG DAMAGING WINDS
AND HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...

A SLIGHT RISK OF SEVERE THUNDERSTORMS IS POSSIBLE AGAIN ON TUESDAY
FOR THE REGION.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY.

In the hours before

Local storm report, Jul 7, 5:42 PM EST, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
642 PM EDT MON JUL 7 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0604 PM    ST CLAIRSVILLE            OH   WIND DAMAGE
07/07/03   BELMONT                        LARGE BRANCHES DOWN. PUBLIC

0630 PM    NEW MARTINSVILLE          WV   WIND DAMAGE
07/07/03   WETZEL                         LARGE TREES AND POWER LINES
                                          DOWN. 911

0630 PM    MC MURRAY                 PA   WIND DAMAGE
07/07/03   WASHINGTON                     LARGE TREES DOWN. 911

0635 PM    WHEELING                  WV   WIND DAMAGE
07/07/03   OHIO                           TREES DOWN. 911
Local storm report, Jul 7, 5:57 PM EST, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
657 PM EDT MON JUL 7 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0645 PM    MURRYSVILLE               PA   WIND DAMAGE
07/07/03   WESTMORELAND                   LARGE TREES AND POWER LINES
                                          DOWN. 911

0650 PM    MONESSEN                  PA   WIND DAMAGE
07/07/03   WESTMORELAND                   LARGE TREES DOWN. 911
Local storm report, Jul 7, 6:07 PM EST, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
707 PM EDT MON JUL 7 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0500 PM    MUDSOCK                   PA   WIND DAMAGE
07/07/03   TUSCARAWAS                     TREES DOWN. 911

0615 PM    3 E BELMONT               OH   WIND DAMAGE
07/07/03   BELMONT                        LARGE TREE BRANCHES DOWN. SPOTTER

0633 PM    WHEELING                  WV   1.00 INCH HAIL
07/07/03   OHIO                           PUBLIC REPORTED.
Local storm report, Jul 7, 6:27 PM EST, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
727 PM EDT MON JUL 7 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0705 PM    1 N INDIANA               PA   WIND DAMAGE
07/07/03   INDIANA                        TREES DOWN. 911
Special weather statement, Jul 7, 6:32 PM EST, 2 hours 28 minutes before
MDZ001-OHZ040-041-049-050-058-059-068-069-PAZ013>016-020>023-029>032-
WVZ001>004-012-021>023-041-080100-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
732 PM EDT MON JUL 7 2003

SEVERE THUNDERSTORM WATCH HAS BEEN CANCELED FOR THE FOLLOWING
COUNTIES...

IN PENNSYLVANIA...
  ALLEGHENY       ARMSTRONG       BEAVER          BUTLER
  CLARION         FAYETTE         GREENE          INDIANA
  JEFFERSON       LAWRENCE        WASHINGTON      WESTMORELAND.

IN WEST VIRGINIA...
  BROOKE          HANCOCK         MARION          MARSHALL
  MONONGALIA      OHIO            WETZEL.

IN OHIO...
  BELMONT         CARROLL         COLUMBIANA      GUERNSEY
  HARRISON        JEFFERSON       MONROE          NOBLE.

SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT MONDAY
EVENING FOR THE FOLLOWING COUNTIES...

IN WEST VIRGINIA...
  PRESTON         TUCKER.

IN MARYLAND...
  GARRETT.
Special weather statement, Jul 7, 8:29 PM EST, 31 minutes before
OHZ048-057-080300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
929 PM EDT MON JUL 7 2003

THUNDERSTORMS WILL MOVE EASTWARD ACROSS COSHOCTON COUNTY AND
NORTHERN MUSKINGUM COUNTY THROUGH 11 PM. EXPECT WINDS GUSTING TO
NEAR 50 MPH AND HEAVY RAIN WITH THESE STORMS. HAIL IS ALSO
POSSIBLE.

The radar

The Pittsburgh radar (KPBZ), 160 km away, was scanning. The volume nearest the first event began at 01:58 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Muskingum

When
July 7, 9:00 PM EST
Where
Muskingum County, Countywide
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
39.967, -81.950

Numerous trees down in Zanesville and elsewhere.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2003Every state in 2003This day in weather historyWarnings in Ohio, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5369799.